Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 182, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2005, 7:39 PM MDT for Mercer County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2005, 7:39 PM MDT (01:39 UTC)
- Expired
- Jul 2, 2005, 8:33 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:50 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 030139 SVRBIS NDC057-030245- /O.NEW.KBIS.SV.W.0182.050703T0139Z-050703T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 739 PM MDT SAT JUL 2 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 845 PM MDT * AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR ABOUT 46 MILES NORTHEAST OF DICKINSON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEULAH AROUND 800 PM MDT HAZEN AROUND 815 PM MDT STANTON AROUND 845 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 4744 10214 4719 10214 4730 10137 4751 10154 $$ CJS/WAA
2 follow-up statements
000 WWUS53 KBIS 030220 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 920 PM CDT SAT JUL 2 2005 NDC057-030245- /O.CON.KBIS.SV.W.0182.000000T0000Z-050703T0245Z/ MERCER ND- 820 PM MDT SAT JUL 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM MDT FOR NORTHEASTERN MERCER COUNTY... AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HAZEN...OR ABOUT 54 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STANTON BY 845 PM MDT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4751 10176 4726 10180 4727 10134 4753 10148 $$ CJS/WAA
000 WWUS53 KBIS 030233 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 933 PM CDT SAT JUL 2 2005 NDC057-030243- /O.CAN.KBIS.SV.W.0182.000000T0000Z-050703T0245Z/ MERCER ND- 833 PM MDT SAT JUL 2 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY MORNING FOR NORTH DAKOTA. LAT...LON 4751 10176 4726 10180 4727 10134 4753 10148 $$ CJS/WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:55 PM MDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 2, 1:55 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT SAT JUL 2 2005 .SHORT TERM... FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTIVE ACTIVITY TONIGHT WITH POSSIBLE SEVERE THREAT AND FLOODING ISSUES. WILL UTILIZE GFS FOR DETAILS TODAY. CURRENTLY WEAK LOW PRESSURE OVER NORTHWEST-NORTH CENTRAL NORTH DAKOTA WITH SOUTHERLY FLOW RAISING DEWPOINTS INTO THE MID 60S OVER EASTERN CWA...MAINLY SOUTHWEST FLOW CENTRAL AND WESTERN CWA WITH A WESTERLY FLOW AND DRIER AIR OVER EASTERN MONTANA. VERY UNSTABLE AIRMASS OVER EASTERN CWA WITH SB CAPES AROUND 4K J/KG BUT CONVECTIVE INHIBITION STILL HOLDING ON. MODERATE TO STRONG INSTABILITY IN SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA WITH CIN ERODING. CURRENT CONVECTION IN SOUTH CENTRAL NORTH DAKOTA MAY HOLD ON AND TAKE OFF OVER SOUTHEAST CWA AS CONVECTIVE TEMPS ARE REALIZED WITH MANY LINGERING BOUNDARIES TO INTERACT WITH. IN ADDITION SHORTWAVE ENERGY APPROACHING FROM THE WEST WILL KEEP A RISK OF SEVERE WEATHER IN THE WESTERN CWA. STRONG LOW LEVEL JET DEVELOPS IN THE EAST OVERNIGHT WITH INCREASING K INDICES...THUS WILL MAINTAIN THE FLOOD WATCH FOR FLASH FLOODING OVER THE CENTRAL AND EAST WITH THIS AREA MOST SATURATED FROM PREVIOUS RAINS. WILL MENTION SEVERE ACROSS THE CWA TONIGHT WITH BIGGEST THREAT TO BE WINDS AND HAIL...IN ADDITION TO THE HEAVY RAIN THREAT CENTRAL AND EAST. THINGS QUIET DOWN THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. STILL ENOUGH INSTABILITY AROUND ACROSS THE NORTH ON SUNDAY TO MENTION A CHANCE OF THUNDERSTORMS. LOOKS TO BE A LITTLE BREEZY ON SUNDAY AS WELL. SURFACE AND UPPER LEVEL RIDGING ON MONDAY SHOULD MAKE FOR A DRY AND PLEASANT JULY 4TH WITH NEAR NORMAL TEMPERATURES. WEAK RETURN FLOW SETS UP ON TUESDAY WITH WEAK SHORTWAVE TRAVERSING CWA IN A NORTHWEST FLOW. WILL MAINTAIN SLIGHT CHANCE POPS AS JUST ABOUT ANYTHING IS PRODUCING PRECIPITATION THESE DAYS. ONLY MINOR TEMPERATURE ADJUSTMENTS THROUGH THE PERIOD. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT. H500 RIDGE BUILDS INTO THE DAKOTAS WEDNESDAY AND THE MAIN BRANCH OF THE WESTERLIES MOVE NORTH OF THE CANADIAN BORDER. BY THURSDAY NIGHT THERE IS AN H500 TROUGH OVER THE PACIFIC NORTHWEST IN THE NORTHWEST CONUS AND SOUTHWESTERN CANADA...BUT MAIN SOUTHWEST FLOW ALOFT REMAINS NORTH IN CANADA WHILE NORTH DAKOTA UNDER MAINLY ZONAL FLOW ALOFT. A WEAK SURFACE LOW IS PROGGED TO BE OVER THE WESTERN NORTH DAKOTA BORDER BY FRIDAY MORNING...AN EXTENSION OF THE MAIN SURFACE LOW IN NORTHERN MANITOBA. HAVE OPTED TO KEEP THE MENTION OF THUNDERSTORMS OUT OF THE FORECAST FOR FRIDAY...SINCE MAIN ENERGY WITH THIS IMPULSE IS IN CANADA AND TIMING OF THE SYSTEM IS IN QUESTION SINCE IT IS SO FAR OUT IN THE EXTENDED FORECAST...ALTHOUGH IT IS POSSIBLE FOR SCATTERED OR ISOLATED STORMS TO FORM ALONG A WEAK TROUGH DURING THE DAYTIME. WILL SEE WHAT CONSISTENCY THE MODELS BRING WITH THIS FEATURE IN THE NEXT COUPLE OF MODEL RUNS. PACIFIC HIGH PRESSURE FOLLOWS THIS QUICK WEAK SYSTEM. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S TO LOWER 90S AND LOWS UPPER 50S TO UPPER 60S. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL NORTH DAKOTA. && TWH/JV
Hazardous weather outlook, Jul 2, 3:38 AM MDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 438 AM CDT SAT JUL 2 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030937- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 438 AM CDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY AGAIN THIS AFTERNOON AND TONIGHT AS A SURFACE LOW MOVES SLOWLY ACROSS THE STATE. A K INDEX OF 35 OR HIGHER IS EXPECTED IN CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT... WITH PRECIPITABLE WATER OVER 1 INCH. THIS COMBINATION ALONG WITH HIGH CAPES WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH HEAVY RAIN. WITH THE GROUND SATURATED IN MANY AREAS THERE IS POTENTIAL FOR FLASH FLOODING IN CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jul 2, 7:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TORNADO 3 W SHERWOOD 48.96N 101.70W
07/02/2005 RENVILLE ND PARK/FOREST SRVC
0810 PM HAIL 3 W SOURIS 48.91N 100.75W
07/02/2005 1.75 INCH BOTTINEAU ND PUBLIC
RELAYED BY MEDIA
&&
ABELINGLocal storm report, Jul 2, 7:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 NW BOTTINEAU 48.89N 100.54W
07/02/2005 1.25 INCH BOTTINEAU ND PUBLIC
15 MINUTES OF HAIL
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:04 PM MDT | Tornado Warning | BIS | Renville | 26 min |
| Jul 2, 6:23 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 67 min |
| Jul 2, 6:32 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 59 min |
| Jul 2, 7:05 PM MDT | Tornado Warning | BIS | Bottineau | 25 min |
| Jul 2, 7:30 PM MDT | Tornado Warning | BIS | Bottineau | 33 min |
| Jul 2, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 44 min |
| Jul 2, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 60 min |
| Jul 2, 8:01 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Jul 2, 8:42 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 34 min |
| Jul 2, 8:45 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 62 min |
| Jul 2, 8:59 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 2, 9:55 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 65 min |
| Jul 2, 10:00 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 60 min |
| Jul 2, 10:12 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 63 min |
| Jul 2, 10:26 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 34 min |
| Jul 2, 10:42 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, McIntosh | 63 min |
| Jul 2, 10:52 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 25 min |
| Jul 2, 11:31 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.